|Year : 2016 | Volume
| Issue : 3 | Page : 148-150
Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia
Osman Yokus1, Habip Gedik MD 2, Ceyda Aslan1
1 Department of Hematology, Ministry of Health İstanbul Training and Research Hospital, Istanbul, Turkey
2 Department of Infectious Diseases and Clinical Microbiology, Ministry of Health Bakırköy Sadi Konuk Training and Research Hospital, Istanbul, Turkey
|Date of Submission||16-Oct-2015|
|Date of Acceptance||08-Nov-2015|
|Date of Web Publication||27-Dec-2016|
Department of Infectious Diseases and Clinical Microbiology, Ministry of Health Bakırköy Sadi Konuk Training and Research Hospital, Istanbul 34700
Source of Support: None, Conflict of Interest: None
First-generation and second-generation tyrosine kinase inhibitors have marked an era in the treatment of chronic myeloid leukemia. In this case report, diffuse skin lesions and pleural effusions developed after administration of imatinib in a patient with chronic myeloid leukemia. Skin reactions may develop due to imatinib mesylate use often within the first 2 months. In this case, the drug is continued, switching to a different second-generation tyrosine kinase inhibitors.
Keywords: adverse effect, chronic myeloid leukemia, imatinib mesylate,
tyrosine kinase inhibitors
|How to cite this article:|
Yokus O, Gedik H, Aslan C. Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia. Egypt J Haematol 2016;41:148-50
|How to cite this URL:|
Yokus O, Gedik H, Aslan C. Imatinib mesylate-related and dasatinib-related adverse effects in a case with chronic myeloid leukemia. Egypt J Haematol [serial online] 2016 [cited 2020 Jan 18];41:148-50. Available from: http://www.ehj.eg.net/text.asp?2016/41/3/148/196219
| Introduction|| |
The prognosis has been improved in chronic myeloid leukemia (CML) by improving target molecules as did in other cancers. First-generation and second-generation tyrosine kinase inhibitors (TKIs) have marked an era in the treatment of CML. Rash-like skin reactions, fluid retention, muscle cramps, diarrhea, myelosuppression, effusion in serous membranes, pancreatitis, and QT prolongation are imatinib mesylate (IM)-related adverse effects. Skin lesions are the most frequently observed side effects, of which only 5% of them may be life threatening, such as Steven–Johnsons syndrome. Lesions and side effects often disappear immediately after discontinuation of the drug ,.
In this case report, diffuse skin lesions and pleural effusions that developed after administering IM and then second-generation TKI, respectively, are being presented to evaluate a strategy to be followed according to the literature.
| Case|| |
A 73-year-old male patient had been diagnosed with chronic phase CML with karyotype 9 : 22 in 2014 ([Figure 1]) and had received an IM treatment ([Figure 1]). Treatment response had been achieved with IM (400 mg/day) 2 months later. The patient presented with rash eruption and development of erythematous papular plaques on the lower and upper limbs ([Figure 2]), back ([Figure 3]), and abdomen ([Figure 3]). After 10 days of drug discontinuation, all skin lesions disappeared ([Figure 4]). Subsequently, dasatinib was initiated as second-generation TKI to the patient. Two weeks later, pleural effusion and dyspnea developed ([Figure 4]). The drug had been discontinued, and diuretic and steroid were administered, and the findings disappeared within 1 week. Thereafter, the patient was administered nilotinib (600 mg/day). The patient remains to have hematologic and cytogenetic responses and is being followed up in ambulatory clinic without any side effects.
|Figure 1 Chronic myeloid leukemia, chronic phase (1 × 100 peripheral blood smear).|
Click here to view
|Figure 2 Papulopustular skin lesions on the lower extremities related to imatinib mesylate use.|
Click here to view
|Figure 3 Edema and skin eruptions related to imatinib mesylate in the back of the patient.|
Click here to view
|Figure 4 Right pleural effusion in the chest radiography developing after 1 week of dasatinib use.|
Click here to view
| Discussion|| |
IM, which is a TKI, inhibits BCR–ABL, c-kit, and platelet-derived growth factor receptor. It is especially effective in the treatment of CML. Many side effects are minimal and treatment is generally well tolerated. The side effects on skin, such as edema, maculopapular rash, eruptions, etc. are seen commonly. Acute generalized exanthematous pustulosis and more severe skin lesions such as Stevens–Johnson syndrome rarely develops. If those skin reactions are noticed and then the drug is discontinued as soon as possible, the patient recovers . In France, a retrospective observational study on the frequency of side effects related to oral protein kinase use over skin has reported 115 serious cutaneous reactions in 94 patients between 2008 and 2010. The most commonly observed side effect was imatinib-induced maculopapular rash, followed by hand-foot syndrome, and papulopustular rash. Most of the patients (63%) were male, and the average age was 62 years. The draft had been discontinued in 73% of patients. The skin lesions had been reported to occur within the first 2 months of initiating medication .
In case of intolerance to IM, second-generation TKIs (dasatinib or nilotinib) can be initiated. However, it should be noted that cross-reactivity or cross sensitivity could occur . This is a problematic state. In such a case, IM is discontinued, and antihistamines and corticosteroids could be given until the lesions disappear or another second generation (such as nilotinib) can be initiated. Moreover, dasatinib-related pleural effusion and nilotinib-related pancreatitis might develop. In our patient, as skin lesions developed, second-generation TKI (dasatinib) was initiated. Subsequently, pleural effusion occurred as being a side effect, but clinical symptoms recovered within 1 week of treatment with corticosteroids diuretic. A low dose (600 mg/day) of nilotinib was administered. Currently, the patient remains without any side effects to this drug. Complete blood count and biochemical tests of patients were within normal range and cytogenetic test was negative. Acute myeloid leukemia or CML's skin tumors are called as chloroma or granulocytic sarcoma or myeloid sarcoma and occurs in relation to the blast phase of extramedullary myeloid precursor cells as being tumoral lesions in the skin. Those precursor lesions imply systemic involvement. It can be observed very rarely in the chronic phase of CML. It should not be confused with imatinib-induced skin lesions .
| Conclusion|| |
Skin reactions may develop due to IM use often within the first 2 months. In this case, the drug was continued, switching to a different second-generation TKI. In case cross-reactivity induced skin lesions or drug-related side effects such as dasatinib-associated pleural effusion develop, another drug of the same generation may be administered. It has also been reported that there does not occur any side effects after antihistamines may be administered discontinuing drug firstly, and then the drug is administered with low doses with antihistamines after a while .
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jha P, Himanshu D, Jain N, Singh AK. Imatinib-induced Stevens-Johnsons syndrome. BMJ Case Rep
. 2013; 2013:bcr2012007926.
Machaczka M, Gossart M. Multiple skin lesions caused by imatinib mesylate treatment of chronic myeloid leukemia. Pol Arch Med Wewn 2013; 123
Pretel-Irazabal M, Tuneu-Valls A, Ormaechea-Pérez N. Adverse skin effects of imatinib, a tyrosine kinase inhibitor. Actas Dermosifiliogr
Lamchahab M, Qachouh M, Hali F, Benchikhi H, Quessar A, Benchekroun S. Successive cutaneous adverse reactions to nilotinib and imatinib in a single patient [article in French]. Ann Dermatol Venereol 2012; 139
Kumar V, Jain N, Chaudhary SC, Mishra S. Multiple skin chloromas: a rare presentation of chronic myelogenous leukaemia in chronic stable phase. BMJ Case Rep
Faye E, Bondon-Guitton E, Olivier-Abbal P, Montastruc JL. French Network of Regional Pharmacovigilance Centers. Spontaneous reporting of serious cutaneous reactions with protein kinase inhibitors. Eur J Clin Pharmacol 2013; 69
Blay JY. Management of imatinib-associated skin rash in a patient with metastatic gastrointestinal stromal tumor: a case report. Clin Sarcoma Res 2012; 2
[Figure 1], [Figure 2], [Figure 3], [Figure 4]